In "Managing Opioid-Induced Constipation in Ambulatory-Care Patients," Clyde R. Goodheart, MD, MBA, MS, and Stewart B. Leavitt, MA, PhD, note that constipation is a frequent side effect of treatment with opioid medications.
In “Managing Opioid-Induced Constipation in Ambulatory-Care Patients,” Clyde R. Goodheart, MD, MBA, MS, and Stewart B. Leavitt, MA, PhD, write "Constipation is a frequent side effect of opioids since these agents decrease peristaltic activity in the gastrointestinal (GI) tract. Because of the mechanisms involved in opioid-induced constipation, some treatments that may be applicable for common, functional constipation are inappropriate for ambulatory-care patients prescribed opioid analgesics.”
They go on to discuss the key differences between opioid-induced constipation (OIC) and functional constipation, and the ways in which those differences can affect clinical decision making. They also discuss the role of opioid receptors and differential opioid effects in OIC; patient assessment and treatment; myths and facts about non-pharmacologic treatment of OIC; and the use of opioid receptor antagonists and other agents in the treatment of OIC.
These “practice pointers” offer a brief summary of key points made by the authors:
Source: “Managing Opioid-Induced Constipation in Ambulatory-Care Patients,” available at Pain Treatment Topics.